How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Vet
Satisfied Customers: 28525
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Vet Question Here...
Dr. Michael Salkin is online now

My dog is a 6 year old chocolate Labrador. He was in a rat

Customer Question

My dog is a 6 year old chocolate Labrador. He was in a road traffic accident 1 week ago. His injuries are healing well and he is on tramadol (2 per day) and antibiotics (metronidazole 400mg - 4 tablets per day) and Nisamox 500mg (2 tablets per day). His bandages were changed today and the vet said his injury was healing well. He has been alert and coping with the injury for several days, however about 1 hour ago (after he had his medication his breathing seems to be more rapid and he is more uncomfortable. Please can you tell me what is causing this change in his breathing and what should I do?
Thank you.
Linda Weaver
Submitted: 2 years ago.
Category: Vet
Expert:  Dr. Michael Salkin replied 2 years ago.
Aloha! You're speaking with Dr. Michael Salkin

Linda, I'm concerned that this behavior began just after he was dosed. I assume that he's receiving 800 mg of metronidazole twice daily. That would be the maximum recommended dose for a 53 kg dog. Can you tell me, please, if Louis weighs that much?
Customer: replied 2 years ago.
Louis is 38kg but has lost some weight over the past week because he is not eating his full meals.
Expert:  Dr. Michael Salkin replied 2 years ago.

Thank you. I believe that Louis has been overdosed and is showing the initial signs of overdosing which can include neurologic disorders, lethargy, weakness, anorexia, nausea, vomiting, and diarrhea. Peak blood levels arise ~1 hour after dosing. His increased respiratory rate suggests the discomfort you mentioned and that discomfort may currently be in his gastrointestinal tract.

I recommend your doing two things for now. The first is administering PepcidTwo at a dose of 0.5 mg/kg of the famotidine in that product. That antacid should afford Louis some comfort. The second is skipping the next dose of metronidazole and then reducing the dose of metronidazole to 500 mg twice daily - the proper maximum dose for a 35 kg dog. I would expect Louis to remiss completely within 24 hours. If not, or, indeed, he worsens, please contact his vet to see if he/she wants to check Louis once again.

Please respond with further questions or concerns if you wish.

Customer: replied 2 years ago.
Thank you very much for your advice, it has been extremely helpful. I am not familiar with PepcidTwo and as it is now 23.45 hours in GB I will not be able to purchase anything. Apart from the rapid breathing Louis is sleeping so I will observe him overnight and will contact my vet in the morning.
Regards,
Linda Weaver
Expert:  Dr. Michael Salkin replied 2 years ago.
I'm pleased to hear that he's resting. I understand. I know how late it is there and you, too, need your rest.

I'm going to check back with you tomorrow (03/15 here) for an update. Feel free to return to our conversation - even after rating - prior to my contacting you if you wish.
Dr. Michael Salkin and other Vet Specialists are ready to help you
Expert:  Dr. Michael Salkin replied 2 years ago.
Thank you for your kind accept. I appreciate it.

I'll speak to you soon.

Please disregard the info request.